Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 71, NWS Brownsville, TX

December 3, 2016Hidalgo County, Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Dec 3, 2016, 8:53 PM CST for Hidalgo County, Starr County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 3, 2016, 8:53 PM CST (02:53 UTC)
Expired
Dec 3, 2016, 9:30 PM CST
In force
37 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hidalgo County, TX, Starr County, TX

The radar

The Brownsville radar (KBRO), 133 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 2.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2016-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2016-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS54 KBRO 040253
SVRBRO
TXC215-427-040330-
/O.NEW.KBRO.SV.W.0071.161204T0253Z-161204T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
853 PM CST SAT DEC 3 2016

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HIDALGO COUNTY IN DEEP SOUTH TEXAS...
  SOUTHEASTERN STARR COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 930 PM CST

* AT 852 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  GARCIASVILLE...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS 
           AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO 
           CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO 
           MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE 
           LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. 
           DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SULLIVAN CITY...GARCIASVILLE...LA GRULLA...LA PUERTA...LA
  VICTORIA...CUEVITAS...ALTO BONITO...LAS LOMAS...GRULLA MIDDLE
  SCHOOL AND SANTA CRUZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2626 9868 2627 9872 2628 9870 2629 9871
      2630 9873 2630 9875 2631 9875 2631 9874
      2633 9875 2632 9878 2633 9879 2637 9880
      2655 9860 2631 9839 2624 9858 2626 9859
      2625 9862 2626 9862 2624 9864 2624 9867
TIME...MOT...LOC 0252Z 242DEG 28KT 2628 9876 

HAIL...1.00IN
WIND...60MPH
 
$$

63
2 follow-up statements
270 
WWUS54 KBRO 040319
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
919 PM CST SAT DEC 3 2016

TXC215-427-040330-
/O.CON.KBRO.SV.W.0071.000000T0000Z-161204T0330Z/
HIDALGO TX-STARR TX-
919 PM CST SAT DEC 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR WEST CENTRAL HIDALGO AND SOUTHEASTERN STARR COUNTIES...

AT 918 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR LA VICTORIA...
OR 8 MILES NORTH OF SULLIVAN CITY...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND 
         MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND 
         TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE 
         HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS 
         WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO 
         POWER LINES AND SOME POWER POLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
SULLIVAN CITY AND LA VICTORIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 2633 9841 2627 9855 2630 9863 2643 9874
      2655 9860
TIME...MOT...LOC 0318Z 232DEG 30KT 2641 9856 

HAIL...1.00IN
WIND...60MPH
 
$$

63
157 
WWUS54 KBRO 040333
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
933 PM CST SAT DEC 3 2016

TXC215-427-040342-
/O.EXP.KBRO.SV.W.0071.000000T0000Z-161204T0330Z/
HIDALGO TX-STARR TX-
933 PM CST SAT DEC 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HIDALGO AND
SOUTHEASTERN STARR COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2633 9841 2627 9855 2630 9863 2643 9874
      2655 9860
TIME...MOT...LOC 0332Z 242DEG 28KT 2646 9846 

$$

63

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 3, 5:39 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 3, 5:39 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service BROWNSVILLE TX
539 PM CST Sat Dec 3 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...The cold front is roughly at McAllen, with winds
northwest and with low VFR ceilings. Ceilings should lower to IFR
overnight, eventually at all sites, with a shallow wedge of cold
air setting up a low lvl inversion. Southeast winds at HRL and BRO
have eased up a bit and will shift to northwest tonight, though
winds aloft will remain out of the south. Not seeing a lot of
convection right now as the cold air puts the kibosh on that, so
have downplayed thunder in the TAFs for now.

&&

.PREV DISCUSSION... /issued 318 PM CST Sat Dec 3 2016/

..Summer Temperatures Set to Chill Down Later Tonight and Sunday as
Rain Arrives...

SHORT TERM (Tonight through Sunday Night): Lesson of the day - never
underestimate the "power" of a shallow cold front with a decent
chilly source air mass in early December. What had been a tricky
forecast in terms of timing the passage of said front has clarified
this afternoon, and the winning model overall was the ECMWF which
stuck to its guns with the faster progression of the front and much
cooler temperatures across nearly the entire area on Sunday. The
NAM, despite some flaky mesoscale wiggles, and now the GFS have come
around to this solution. The bad news on the speedier movement of
the surface boundary is a rather sharp change in "feel" to the air
for evening activities along and west of US 281, so folks headed to
holiday festivities outside should have layers of clothing to add as
temperatures will shift markedly from late summer swelter this
afternoon (upper 80s) to refreshingly cool readings by mid evening
(mid 60s).  The good news is that Valley precipitation should hold
off until late evening/overnight.  More on the details shortly.

For the near term, have already overhauled temperature forecast
behind the front, which is currently oozing slowly southeast and was
located from just south of Falfurrias through central Starr County
to near Roma. Low clouds, pockets of drizzle, and temperatures in
the upper 50s with a stiff north/northwest breeze dominate there and
will not change through sunset.  Ahead of the front, sultry soup
with gusty south winds and peeks of sunshine and temperatures
approaching 90 in some spots.  As day fades to evening by 5 PM, the
front should resume its march across Deep S. Texas and reach the mid
Valley between 6 and 8 pm and much of the Lower Valley by midnight.
Brownsville/SPI will be last to fall, likely toward daybreak.
Temperatures will initially fall some 10 to 15 degrees with passage,
then ease down into the 60 to 65 range in most Valley locations by
late night and upper 50s to lower 60s by sunrise.

Behind the surface front, excellent upper level divergence (right
rear quad of 110+ knot jet) arrives across the Upper Valley and
ranchlands, as does deep moisture and attendant UVV. This will bring
steady rain and embedded rumbles to these areas by mid evening,
continuing through the pre-dawn hours; heavy rainfall/training
should be enough to pump out 1+ inches, perhaps locally 2 inches -
generally good news for areas still in abnormally dry conditions.
Farther east/southeast, forcing not quite as impressive but
available moisture and proximity to the upper jet should bring rains
into the mid Valley after midnight, and the Brownsville/SPI region
around or just after daybreak Sunday.

Sunday looks like a good day to curl up with a book and a warm
beverage in most areas.  Steady rain will gradually shift toward the
coast, with larger totals remaining north of the Valley but still
enough rain across the Valley to make outdoor activities wet.  With
arrival of 12Z ECMWF which continues its cool trend but is now
joined by other models and has current conditions to add more heft,
have lowered forecast highs by some 10 to 15 degrees over what
was inherited. These closely align with the ECMWF, except a shade
milder near the coast where any northeast flow from the still warm
Gulf could keep highs closer to 70 from Brownsville/Port Isabel
to the beaches. Farther north and west, temperatures will range
from the low to mid 50s across the ranches along/west of US 281/IH
69C to around 60 elsewhere - and in all areas values will
generally remain steady or perhaps slowly fall from morning lows.

Another round of rain arrives Sunday night as the bulk of the 500 mb
cutoff low heads toward the Big Bend with the last piece of dynamic
energy rotating ahead of it.  This will allow low to jump to the
coast and strengthen, acting like a "Texas Nor'easter" briefly as
southerly flow above the backing surface winds to the northwest
bring another round of steady rain.  All areas should share in the
wealth of rain, which will fall without being too heavy to create
flood problems but enough to add another 0.25 to 1" (from south to
north) to the totals from late tonight and Sunday.  Overall, rain
totals from this event will generally range from 0.5 to 1" south and
1.5 to perhaps 3" across the northern tier from Hebbronville to
Falfurrias.

Sunday night will be downright blustery and chilly with temperatures
dipping into the 40s to mid 50s and "feels like" temperatures as low
as 40 for parts of the mid/upper Valley.  Get out the Valley winter
clothes...for a couple of days, anyway.

LONG TERM (Monday through Saturday): The 500 mb closed low that
is sweeping across northern Mexico and southern Texas will be
exiting the region on Monday allowing a drier and cooler airmass to
move into place. Accordingly pops will be on the decrease then.
The RGV comes under a more zonal 500 mb flow pattern for Tues and
Weds. This in combination with a low level flow returning from the
S-SE will allow the temps to warm up well above climo for
December through midweek. A series of short waves will rotate
around a large closed 500 mb low positioned over south central
Canada later next week. One of these short waves will bring a
strong cold front pushing down into the south central Plains
states on Wed. This front will eventually push through the RGV
late Wed night/early Thurs morning with a pretty significant
colder airmass moving in over the region starting Thurs and
continuing into the weekend. Some decent moisture levels pool
ahead of this front which will result in some isold/sct areas of
rainfall late in the forecast period.

The GFS and ECMWF show decent agreement in the synoptic pattern
through around Tues and Wed. The models then diverge somewhat in
the handling of the large 500 mb low sprawled across southern
Canada. The GFS is a bit deeper with digging a trough axis over
the eastern states versus the ECMWF. This is resulting in the GFS
coming in with a much cooler solution for the Thurs through Sat
for the RGV versus the ECMWF. Run to run consistency with the GFS
MEX MOS temps and pops is pretty stable and maintains the coldest
temps for Thurs and Fri with temps starting to warm up a bit into
Sat. So will lean a little more towards the cooler GFS temps after
the front with a general blend of the two models outside of these
days.

Overall longer range forecast confidence is a little above
average due to the better model to model and run to run
consistency. However the degree of the CAA in the wake of the
front for Thurs and Fri remains a bit of a question mark.

MARINE (Now through Sunday Night):  A lot going on through the
short term.  In the big picture, the next 48 hours are not desirable
to boat or fish; high seas will predominate with plenty of swell
continuing from the east and northeast as tight gradient continues
to push strong enough winds to maintain at least 6 foot seas.  Winds
become an issue at several iterations.  First, behind the initial
cool air surge, especially north of Mansfield, north/northeast winds
could increase to 20 knots and gusty as early as Sunday morning. GFS
showed this but elected to trim back just under 20 knots for the
balance of Sunday.  Said winds would likely stretch across the
Laguna Madre over the same areas.

By Sunday evening, the developing "Texas Nor'easter" could create
shifting winds and briefly allow them to dip, even north of Port
Mansfield.  As the low scoots northeast of the waters, Northwest
winds and atmospheric cool advection will surge in behind with windy
(20 knot) winds developing at some point after midnight across all
waters.

And, plenty of rain and thunderstorms, some likely to produce gusty
winds that could approach gale force, are on tap from late tonight
through Sunday night until the low passes northeast of the waters.
Various Small Craft Caution/Advisories are likely through the period
for wind and seas.

Monday through Thursday Night: The moderate to strong northwest
winds expected across the lower Texas coastline in the wake of the
500 mb closed low exiting the region on Monday will push the
conditions up to SCEC/borderline SCA territory through late
Monday. The marine conditions then improve Tues and Wed as the PGF
weakens somewhat. The Bay and Gulf conditions will then decay
pretty quickly late Wed into Thurs in the wake of the cold front
that moves through the region. The PGF will increase dramatically
in the wake of the fropa late Wed pushing into SCA/Gale conditions
on Thurs and Thurs night.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory for winds until 6 PM CST this evening for
     GMZ130-132-135.

     Small Craft Advisory until 9 PM CST this evening for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/63/56
Hazardous weather outlook, Dec 3, 4:01 PM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
401 PM CST SAT DEC 3 2016

TXZ248>257-042215-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
401 PM CST SAT DEC 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS THIS EVENING.

THERE IS A HIGH RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS THROUGH SUNDAY MORNING.

THE RISK OF RIP CURRENTS WILL REMAIN ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-042215-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
401 PM CST SAT DEC 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 6 PM FOR THE LAGUNA
AND THROUGH 9 PM FOR THE GULF.

SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT WILL PRODUCE OCCASIONAL
CLOUD TO WATER LIGHTNING AND POSSIBLE WIND GUSTS TO 30 KNOTS...FAVORING
THE WATERS NORTH OF PORT MANSFIELD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...SCATTERED TO NUMEROUS THUNDERSTORMS WILL PRODUCE
OCCASIONAL CLOUD TO WATER LIGHTNING AND WIND GUSTS TO 30 KNOTS.

SUNDAY NIGHT AND MONDAY...GUSTY NORTHWEST WINDS AROUND 20 KNOTS
WILL SPREAD ACROSS THE GULF WATERS AND SEAS WILL BUILD TO 6 OR 7
FEET. A FEW THUNDERSTORMS WILL PRODUCE OCCASIONAL CLOUD TO WATER
LIGHTNING.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT: NORTH WINDS WILL INCREASE
RAPIDLY TO 25 KNOTS WITH GUSTS TO GALE FORCE...AND SEAS WILL
LIKELY BUILD TO 10 TO 12 FEET IN SOME LOCATIONS ESPECIALLY IN THE
GULF BEYOND 20 NAUTICAL MILES OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 3, 8:22 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
822 PM CST SAT DEC 3 2016

TXZ249-040300-
JIM HOGG TX-
822 PM CST SAT DEC 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JIM HOGG AND NORTHWESTERN
BROOKS COUNTIES UNTIL 900 PM CST...

AT 821 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GUERRA...OR 11 MILES NORTH OF VIBORAS...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AGUA NUEVA AND GUERRA.

LAT...LON 2727 9852 2726 9853 2725 9852 2718 9849
      2714 9849 2714 9848 2710 9846 2705 9847
      2706 9845 2696 9842 2678 9884 2679 9885
      2690 9895 2736 9858 2736 9855
TIME...MOT...LOC 0221Z 240DEG 27KT 2688 9885

63

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 8:08 PM CSTSmall Craft Advisory for WindsBRO4 hr
Dec 3, 8:22 PM CSTSpecial Weather StatementBROJim Hogg38 min
Dec 3, 9:31 PM CSTSpecial Weather StatementBROHidalgo44 min
Dec 4, 3:18 PM CSTCoastal Flood StatementBROKenedy9 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.